Washington, 2008

Flood in Washington, May 21 to 22, 2008

May 21 to 22, 2008 · NWS OTX · 1 event in 1 county or zone

Unseasonably warm temperatures led to significant mountain snow melt. This led to minor flooding on the Okanogan River at Tonasket.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Unseasonably warm temperatures led to significant mountain snow melt. This led to minor flooding on the Okanogan River at Tonasket. The river crested at 15.1 feet at 5:00 AM PST on May 22nd, where the flood stage is 15.0 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 21, 3:45 PM PST, 5 hours 15 minutes earlier.

Area forecast discussion, May 21, 3:45 PM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
445 PM PDT WED MAY 21 2008

.SYNOPSIS...
AN UPPER LOW WILL REMAIN OVER THE PACIFIC NORTHWEST INTO THE
WEEKEND. A SERIES OF WEATHER DISTURBANCES MOVING THROUGH THIS UPPER
LOW WILL RESULT IN A COOL AND SHOWERY WEATHER PATTERN. WHILE COOLER
TEMPERATURES WILL PRODUCE LESS MOUNTAIN SNOW MELT...EXPECT PERIODS
OF LIGHT PRECIPITATION INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
TONIGHT THROUGH FRIDAY...AN UPPER LEVEL TROUGH WILL BE THE MAJOR
FEATURE IN THE FORECAST THROUGH THE REST OF THE WEEK. CURRENTLY
THE UPPER TROUGH IS CENTERED OVER NORTHEAST WASHINGTON WITH ENERGY
STRETCHING IT SOUTHEAST INTO SOUTHERN IDAHO AND NEVADA ALONG A
STRONG 125+ KT JET. THE COLDEST AIR ALOFT AND THE STEEPEST 850MB-
500MB LAPSE RATES RESIDE OVER EASTERN WASHINGTON...WHICH HELPS
SUPPORT THE SCATTERED SHOWERS CURRENTLY TRACKING SOUTH FROM THE
NORTHERN MOUNTAINS ON THE RADAR. THE SURFACE PRESSURE TROUGH
EXTENDS FROM NE WASHINGTON INTO THE COLUMBIA BASIN AND HAS
AIDED IN THE DEVELOPMENT OF CUMULUS AND THE SCATTERED SHOWERS.
ANTICIPATE THESE SHOWERS TO REMAIN ALONG AND EAST OF THE SURFACE
TROUGH AND TRACK ACROSS THE COLUMBIA BASIN AND SE ZONES EARLY THIS
EVENING. THE REFLECTIVITIES ON RADAR SUPPORT LIGHT SHOWERS...WHILE
LOSS OF DAYTIME HEATING WILL ALLOW THESE SHOWERS TO DIMINISH. GUSTY
WEST TO NORTHWEST WINDS WILL CONTINUE IN THE CASCADES AND WESTERN
BASIN THROUGH THE EVENING. ON THURSDAY...THE UPPER LEVEL TROUGH
CLOSES OFF INTO A CUT OFF LOW OVER NEVADA...LEAVING AN EASTERLY
FLOW OVER THE INLAND NORTHWEST. RELATIVELY COOL AIR WILL RESIDE
ALOFT...SUPPORTING DIURNALLY DRIVEN SHOWERS MAINLY IN THE
MOUNTAINS. THE PATTERN WILL CHANGE LATE THURSDAY. AS THE CUTOFF
LOW SPINS TO OUR SOUTH...IT WILL SEND A PAIR OF MOIST SHORTWAVES
TO THE REGION FROM THE EAST. PWATS WILL BE INCREASING TO 0.75-0.90
INCH AND RAISING THE DEWPOINTS. THE GFS AND NAM ARE STILL
WRESTLING ON THE TIMING AND STRENGTH OF THESE SHORTWAVES. A GOOD
COMPROMISE BETWEEN THE MODELS SUGGEST THE FIRST IMPULSE WILL BE LATE
THURSDAY INTO THURSDAY EVENING...WHERE THE CHANCE OF RAIN WILL
INCREASE ACROSS NORTH IDAHO AND SOUTHEAST WASHINGTON. THE SECOND
WILL BE ON FRIDAY AND IT WILL BE A BIT WETTER...PUSHING THE THREAT
OF RAIN FROM THE IDAHO PANHANDLE AND PRACTICALLY INTO THE
CASCADES. TEMPERATURES WILL MODERATE SLIGHTLY...ALTHOUGH STILL
REMAIN JUST BELOW NORMAL. /RFOX.

FRIDAY NIGHT THROUGH SUNDAY NIGHT...THE INLAND NW IS SITUATED ON
THE NORTH SIDE OF THE LONG-WAVE TROUGH/UPPER LOW...IN A
NORTHEASTERLY TO EASTERLY FLOW. VORTICITY LOBES PINWHEEL AROUND
THE LOW AND A FEW SLIDE ACROSS THE REGION. DISAGREEMENT REMAINS ON
THE PRECISE LOCATION OF THE LOW AND TIMING/TRACK/STRENGTH OF THE
VORTICITY LOBES. BUT THE LONG-WAVE TROUGH REMAINS INFUSED WITH
SOME MID-LEVEL MOISTURE. GUIDANCE IS ALSO SHOWING SOME STEEPENING
LAPSE RATES...ALONG WITH SOME NARROW CAPE AND NEGATIVE LI
VALUES EACH AFTERNOON. THIS WILL BE ENOUGH TO BRING CLOUD BUILD-
UPS AND AT LEAST SLIGHT TO CHANCE POPS ACROSS THE CWA...INCLUDING
THE CASCADES AND LEE SIDE ZONES IN THE EASTERLY FLOW...ESPECIALLY
IN THE AFTERNOON. HOWEVER WITH THE UNCERTAINTY IN PLACEMENT OF THE
BEST INSTABILITY AND TRACK OF THE VORTICITY LOBES THAT WOULD ACT
AS A TRIGGERS...I LEFT THE MENTION OF THUNDERSTORMS OUT OF THE
FORECAST FOR NOW. HOWEVER...WITH THE UPCOMING MEMORIAL DAY
WEEKEND...THIS POTENTIAL CERTAINLY BARES WATCHING.

MONDAY THROUGH WEDNESDAY...GUIDANCE SHOWS A LARGER DISTURBANCE
OVER THE DESERT SOUTHWEST EJECTING FROM THE BASE OF THE TROUGH
INTO THE HIGH PLAINS...AND A WAVE OVER THE CENTRAL PACIFIC MOVING
EAST AND SPLITTING. THE SOUTHERN SPLIT BECOMES INFUSED IN THE
SOUTHERN JET STREAM. THESE FACTORS HELP THE MEAN TROUGH AXIS OVER
THE WEST RETROGRADE OFFSHORE. THIS RETURNS THE CWA TO A MORE
SOUTHERLY FLOW. GUIDANCE CONTINUES TO SHOW SOME MID-LEVEL
MOISTURE BREAKING ACROSS THE CWA (THOUGH COMPARATIVELY LESS THAN
THE WEEKEND) AND INCREASING INSTABILITY EACH AFTERNOON. THIS WILL
KEEP SLIGHT TO CHANCE POPS ACROSS MUCH OF THE CWA...THOUGH THE
BEST CHANCES WILL BE IN THE AFTERNOON AND IN THE MOUNTAIN ZONES.
WITH THE EASTERLY FLOW SLACKENING AND TURNING SOUTHERN...THE RISK
FOR PRECIP WILL WANE IN THE LEE SIDE/DEEPER BASIN ZONES.

TEMPERATURES ARE FORECAST TO BE NEAR OR JUST SLIGHTLY BELOW
AVERAGE THROUGH THE WEEKEND...WHICH IS SUPPORTED BY 1000-500 MB
THICKNESSES AROUND 550 DM AND 850 TEMPS AROUND THE UPPER SINGLE
DIGITS/LOWER TEENS. MONDAY THROUGH WEDNESDAY TEMPERATURES ARE
EXPECTED TO WARM TO SLIGHTLY ABOVE AVERAGE...SUPPORTED BY
THICKNESSES RISING TO AROUND 560 DM AND 850 TEMPS INTO THE MID-
TEENS. /JCOTE

.FLOODING DISCUSSION...
THE AFFECTS OF RAIN YESTERDAY AND LAST NIGHT WAS MOST PRONOUNCED
OVER NORTHEAST WASHINGTON AND FAR NORTHERN IDAHO. RUNOFF FROM THE
RAIN WAS NOTICED ON THE KETTLE RIVER AT FERRY. AFTER FALLING BELOW
FLOOD STAGE ON TUESDAY...THE RIVER BEGAN RISING AGAIN TODAY. A
FLOOD WARNING WAS REISSUED IN ANTICIPATION OF THE RIVER CRESTING
THIS EVENING NEAR THE FLOOD STAGE OF 18.5 FEET. ANOTHER POINT OF
CONCERN IS THE OKANOGAN RIVER AT TONASKET. THE RIVER CONTINUES TO
SLOWLY RISE AND WILL BE VERY CLOSE TO CRESTING NEAR FLOOD STAGE
TONIGHT. WE WILL CONTINUE TO MONITOR THE RIVER LEVEL AT
TONASKET...AND MAY ISSUE A LOW END FLOOD WARNING LATER THIS
AFTERNOON.

AS FOR THE SMALL STREAMS IN THE REGION...THE WORST SMALL STREAM
FLOODING IS OCCURRING IN KOOTENAI COUNTY IN THE VICINITY OF
CATALDO AND THE CHAIN LAKES. THE SMALL STREAMS IN SOUTHEAST
KOOTENAI COUNTY WILL CONTINUE TO COME DOWN AS THE RIVER LEVEL AT
CATALDO RECEDES TONIGHT AND TOMORROW. SOME MINOR SMALL STREAM
FLOODING ALSO CONTINUES IN OKANOGAN COUNTY IN WASHINGTON ALONG THE
LOST RIVER...BUT CONDITIONS ARE IMPROVING. CONDITIONS ARE ALSO
IMPROVING IN BOUNDARY AND BONNER COUNTIES ON THE STRONG RIVER NEAR
HOPE. ELSEWHERE...THE SMALL STREAM WARNINGS AND ADVISORIES HAVE
BEEN CANCELLED. /GKOCH

&&

.AVIATION...
PREDOMINANTLY VFR CONDITIONS EXPECTED THROUGH 00Z FRIDAY. WDLY
SCT -SHRA EXPECTED THROUGH SUNSET (ABOUT 03-04Z)...ISOLD MVFR CIGS
POSSIBLE IN THESE -SHRA. ISOLD WEAK -TSRA ALSO A SLIGHT POSSIBILITY.
AFTER SUNSET -SHRA/CLOUDS DISSIPATE. BLUSTERY WINDS WILL CONTINUE
NEAR THE E SLOPES CASCADES...ESP NEAR KEAT/KELN AREA...THROUGH THE
PALOUSE. WINDS ARE EXPECTED TO DISSIPATE SOME OVERNIGHT. MORE SCT
-SHRA EXPECTED TO DEVELOP ACROSS ERN WA/NRN WA AGAIN THURSDAY
AFTERNOON...WITH MORE BLUSTERY CONDITIONS DEVELOPING IN THE PM.
/JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        43  63  46  63  46  66 /  20  20  30  40  30  30
COEUR DALENE  43  59  46  62  45  66 /  20  20  40  50  30  40
PULLMAN        42  58  43  62  43  64 /  30  30  30  50  30  40
LEWISTON       48  65  48  65  50  69 /  30  30  30  50  30  30
COLVILLE       43  66  47  64  44  70 /  20  10  20  40  30  30
SANDPOINT      43  56  44  62  44  65 /  40  20  40  50  30  40
KELLOGG        41  51  43  57  42  62 /  50  40  60  50  40  50
MOSES LAKE     47  72  52  71  49  67 /  10  10  10  20  20  20
WENATCHEE      49  71  51  70  51  68 /  10  10  10  20  20  30
OMAK           40  71  50  70  49  72 /   0  10  10  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS
OF THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN
FOR DETAILS...
WA...FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS
OF THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN
FOR DETAILS...

&&
Hazardous weather outlook, May 21, 5:02 AM PST, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
602 AM PDT WED MAY 21 2008

IDZ001>004-026-027-WAZ031>038-041>044-221315-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
602 AM PDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Okanogan

When
May 21, 9:00 PM PST to May 22, 5:30 PM PST
Where
Okanogan County, 1.28 mi SSE of Janis to 0.71 mi SSE of Janis
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
48.633, -119.461

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100466.